I was exposed to chrysotile asbestos in 12, 2008 while doing some occasional job. The asbestos sprayed on us from an air machine inside the hoarding where I was (40days/10hr shift). I remember 1 day when I returned from work, I was feeling like gasping my breath even while sitting. I also remember that for couple of days after that day I used to c a little blood coming out from my bottom after defecating. Since then I have chronic & progressively thickening sputum, which blocks my lung & give me pain. The strange thing is that I do not have any cough, at all.
I went to a pulmonary specialist (took4months to get in) where I did an X-ray, function test & blood test. I was prescribed antibiotic, “Gen-Clarithromycin 500 mg”. I took it for about 15 days. I must mention here that for the first week while I am taking it, it was thinning-up the sputum but it made my chest to feel uncomfortable. In fact, I feel like my case is worsened a lot upon finishing this antibiotic prescription! Talking about the tests, the doctor told me that I seem to have some deficiency in iron level in my blood. I was given a puffer (Flovent HFA 250 mcg). I was given another medication (Chlorpheniramine 4mg) because I was feeling like having swollen tonsils. The puffer made the mucus in my lungs very thick. This made me stop both of them.
Since then I have trouble with the mucus in my lungs which tends to be very thick. I also did a bronchoscopy where the doctor told me that he can see the inflammation in my lungs. The doctor took a sputum sample & did some test for fungi & asbestos bodies (ABs) and found nothing (negative). The doctor told me this means it is not because of asbestos! I did my research (though I am not a medic, I am an electrical engineer) & found out that "chrysotile" asbestos won't form ABs in one year period! The mucus is clear in color, thick & sticky.
Could u plz advice on what can I do? Do u think that my symptoms r pertinent 2 asbestos exposure?
The way your symptoms developed, over time, suggests a definite relationship between your ongoing symptoms and your workplace exposure. The causative agent might well be the chrysotile asbestos but it is entirely possible that other toxic inhalants were present with the asbestos and are the cause of your symptoms. Shortness of breath is often the first sign, even when testing, including standard (plain) X-rays show no sign of disease. Changes, attributable to asbestos, may be seen on a CT scan of the lungs, at a time when they are not evident on the plain chest X-ray.
The blood with defecation is unlikely to be from the asbestos exposure. Your statement suggests that it lasted only a few days, a year ago. The most likely cause would be a bleeding hemorrhoid but you should have a direction (vision) examination of your anus and rectum (proctoscopy) and examination of stool for blood that may not be visible to the eye.
Asbestos bodies refers to uncoated asbestos fibers. Asbestos antibodies, if determinable would be a response of the body’s immune system.
You stated: “doctor took a sputum sample & did some test for fungi & asbestos bodies (ABs) and found nothing (negative).”
A negative test does not rule out the diagnosis of asbestosis.
Finally, while it appears that the exposure to asbestos that you describe is the cause of your symptoms, other causes, for example asthma and cystic fibrosis should be ruled out.
I recommend that you seek a second opinion with a specialist trained in both pulmonary disease and Environmental Medicine (also often still referred to as Occupational Medicine). Such specialists are mostly to be found at academic/university medical centers, especially those with a training program in Environmental Medicine. To locate such a specialist, I suggest that you contact or visit the website of the American College of Occupational Medicine at, http://www.acoem.org/
My institution, National Jewish Health (http://www.nationaljewish.org/) in Denver Colorado has an excellent Occupational/Environmental Medicine Division, but other sites might be found in a location, more convenient for you. Wherever you choose to go, make arrangements without delay. This is a serious matter and the sooner the issue regarding the correct diagnosis is settled, the sooner will you get the appropriate therapy.
Can I have inflammation in my lungs due to asbestos exposure (and other irritants) without having any cough at all? Does this seem normal? Is the taste of lung mucus sour? Does it has a little bit unpleasant smell? Why from time to time (not always) I feel like something in my throat (similar to the feeling of swollen tonsils)?
Why when I wake-up in the morning the phlegm seems to be minimum and less sticky and it increases throughout the day and gets so sticky?
I do not have continuous pain in my lungs per se, I only get pain when the mucus get so sticky. I feel this pain in the muscles surrounding the ribs of my chest. When I touch it with my hand I can see it is a bit swollen and I can feel the pain increase when I put a little pressure on it using my finger.
Is all this typical of lung inflammation?
The only symptoms I have is sticky clear mucus feels like present all the time. Most of the times it got a sour taste. As I said before, the stickiness of this phlegm developed progressively over a one year period started few days after the day which I think I was exposed to asbestos. I am trying to manage it through taking different natural things to make it thin such as green tea, licorice tea ..etc. These things seem to does not work anymore. However, when the phlegm is so thick, I can see the muscles surrounding my ribs are a bit swollen and hurting. Lately, I feel tightness in my throat similar to the feeling of swollen tonsils. I also wake-up very thirsty which seems a new symptom I have for the last few days.
I went to the emergency about two weeks ago because the phlegm was so sticky and was making me so uncomfortable breathing, gives me the feeling of swollen tonsils and makes my ribs a bit swollen. A doctor suggested that I may have a kind of silent GRED. She said that if I have inflamation in my lungs I supposed to have a cough. She told me that your lungs are inside the cage and the pain and little bit swollen ribs you have are not because of a lung problem. I was given some anti-acid. I also tried to elavate the bid and sleep on my left side. I also used DGL supplement (DG Licorice). In the first three days, I felt huge improvement. I wake up in the morning with a much little and so thin phlegm which have unpleasant smell. However, as the day progress it increases. After a bout 10 days of this routine and all of sudden I feel it does not work anymore. Just two days ago, I woke up with a thick and excess phlegm again and nothing seems thin it up.
I do not know why the medication and the way I sleep worked, then it stopped working. Now I have the same sticky sour clear phlegm, hoarse throat. When I wake-up in the morning it is minimum and increases and get stickier as the day progress. I feel like I am afraid to eat anything because I feel like anything I eat make it stickier.
I am talking to my family doctor and I feel he is puzzled. I feel he does not believe what I am saying and all what he says is that I must use the inhaler though I explained to him it does not work at all. I was transfered to a specialist to check any problems with my stomach. My appointment is on March 4, 2010! I do not know how can I manage myself till that time!!!!!
I must mention that I do not have pain in my stomach. I only have this bubbling noise from time to time because of the continuous phlegm flow into my stomach.
Please advice me through answering my above mentioned questions.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.